Alabama, 2016

Damaging Winds in Alabama, July 30, 2016

July 30, 2016 · NWS HUN · 5 events in 2 counties and zones

A broad upper-level trough in place across the region guided weak disturbances along the periphery and, in combination with plentiful moisture and daytime heating, produced scattered showers and thunderstorms. A few storms, mainly in Lauderdale and Cullman counties, knocked down several trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A broad upper-level trough in place across the region guided weak disturbances along the periphery and, in combination with plentiful moisture and daytime heating, produced scattered showers and thunderstorms. A few storms, mainly in Lauderdale and Cullman counties, knocked down several trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 30, 5:35 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 30, 5:35 AM CST, 4 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
635 AM CDT SAT JUL 30 2016

.UPDATE...to increase pop in northeastern AL and portions of TN.

&&

.DISCUSSION...
Over the last hour a fairly concentrated area of showers and
thunderstorms have developed over eastern Madison county and into
portions of northeastern Alabama. Heavy rainfall, gusty winds to
around 40 mph and some lightning have developed with this activity.
Based on current radar trends, this activity will continue to push
quickly east into Georgia by 9 AM. Some scattered activity could
extend further southwest from the current activity between now and 9
am. Therefore, have increased pop early this morning to account for
these radar trends, mainly east of I-65. Mesoscale models are not
picking up on this well at all, so keeping previous thoughts on
chance pop later this morning into the afternoon hours.

KTW

&&

.AVIATION...
(Issued 613 AM CDT SAT JUL 30 2016)
For 12Z TAFs: Cluster of +shra moving ewd into parts of ne AL will
remain e of the two main terminals into the daylight hrs. VFR conds
are otherwise xpcted through the period, as mid/high clouds increase
out of the w. Sct shra/tsra are possible this afternoon into the
early evening hrs, but the prob remains fairly low enough to limit
inclusion in the TAFs attm.

09

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 30, 9:02 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1002 AM CDT SAT JUL 30 2016

ALZ001>010-016-TNZ076-096-097-302100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1002 AM CDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE FOR THE REST OF THIS MORNING
OVER NORTHWEST ALABAMA AND THE REMAINDER OF THE TENNESSEE VALLEY BY
THIS AFTERNOON. BRIEF HEAVY RAINFALL AND GUSTY WINDS ARE POSSIBLE
WITH SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS REMAIN
POSSIBLE FOR MOST OF THE EXTENDED PERIOD. BRIEF HEAVY RAINFALL AND
GUSTY WINDS ARE AGAIN POSSIBLE WITH SOME OF THESE STORMS.

HEAT INDEX VALUES WILL ALSO RISE INTO THE 100 TO 105 DEGREE RANGE
STARTING TUESDAY...MAINLY FOR AREAS ALONG AND WEST OF INTERSTATE 65.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The radar

The Columbus AFB radar (KGWX), 127 km away, was scanning. The volume nearest the first event began at 15:50 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
July 30, 9:50 AM CST
Where
Lauderdale County, 5.56 mi N of Wright
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
35.000, -87.990

One large tree down at the intersection of CR 40 and CR 1.

Thunderstorm Wind, Cullman

When
July 30, 10:55 AM CST
Where
Cullman County, 2.94 mi ESE of Trade
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.060, -87.030

Tree down on CR 864.

Thunderstorm Wind, Cullman

When
July 30, 11:10 AM CST
Where
Cullman County, 3.53 mi SW of Hanceville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.040, -86.820

Tree down on CR 567.

Thunderstorm Wind, Cullman

When
July 30, 11:15 AM CST
Where
Cullman County, 0.9 mi SW of Cullman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.170, -86.840

Multiple trees down.

Thunderstorm Wind, Cullman

When
July 30, 11:30 AM CST
Where
Cullman County, 2.67 mi ENE of Holly Pond
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.190, -86.580

Tree down on CR 1728.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647164, 647165, 647166, 647167, 647168.